SHARON R. SNAVELY, M.D.; GLENN R. HODGES, M.D.
Commonly used antibacterial agents may be associated with various neurotoxic reactions. Central nervous system toxicities include seizure disorders, encephalopathy, bulging fontanelles, and neuropsychiatric symptoms. These abnormalities have been associated with the use of the penicillins, cephalosporins, sulfonamides, tetracyclines, chloramphenicol, Colistin, aminoglycosides, metronidazole, isoniazid, rifampin, ethionamide, cycloserine, and dapsone. Cranial nerve toxicities, such as myopia, optic neuritis, deafness, vertigo, and tinnitus, have been associated with the use of erythromycin, sulfonamides, tetracyclines, chloramphenicol, colistin, aminoglycosides, vancomycin, isoniazid, and ethambutol. Peripheral nerve symptoms consisting of paresthesias, motor weakness, or sensory impairment have been associated with the use of the penicillins, sulfonamides, chloramphenicol, colistin, metronidazole, isoniazid, ethionamide, and dapsone. Neuromuscular blockade has been associated with the use of the tetracyclines, polymyxins, lincomycin, clindamycin, and aminoglycosides. Management generally consists of supportive therapy and immediate discontinuation of therapy with the offending drug.
Learn more about subscription options.
Register Now for a free account.
SNAVELY SR, HODGES GR. The Neurotoxicity of Antibacterial Agents. Ann Intern Med. 1984;101:92–104. doi: 10.7326/0003-4819-101-1-92
Download citation file:
Published: Ann Intern Med. 1984;101(1):92-104.
Emergency Medicine, Neurology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only